Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 52, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 5, 2008, 7:23 PM MST for Pima County, Arizona. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 7:23 PM MST (02:23 UTC)
- Expired
- Aug 5, 2008, 9:15 PM MST
- In force
- 112 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:42 PM MST | FLASH FLOOD | 6 Nne Tucson, AZ | TRAINED SPOTTER REPORTED FLASH FLOODING ON SKYLINE ROAD. MANY WASHES IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 060223 FFWTWC AZC019-060415- /O.NEW.KTWC.FF.W.0052.080806T0223Z-080806T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 723 PM MST TUE AUG 5 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA... * UNTIL 915 PM MST * AT 716 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE TUCSON METRO AREA...ESPECIALLY NORTHEASTERN PORTIONS OF THE METRO AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO CANYON...REDINGTON...MOUNT LEMMON/SUMMERHAVEN...DOVE MOUNTAIN... CATALINA STATE PARK...CATALINA FOOTHILLS AND CATALINA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3250 11126 3250 11048 3175 11047 3177 11072 $$
2 follow-up statements
000 WGUS75 KTWC 060251 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 751 PM MST TUE AUG 5 2008 AZC019-060415- /O.CON.KTWC.FF.W.0052.000000T0000Z-080806T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 751 PM MST TUE AUG 5 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 746 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THAT A THUNDERSTORM WAS PRODUCING VERY HEAVY RAIN AND FLASH FLOODING OVER PORTIONS OF THE TUCSON METRO AREA. RAIN GAUGES FROM AROUND THE TUCSON AREA INDICATE AMOUNTS GENERALLY FROM AROUND A QUARTER TO THREE QUARTERS OF AN INCH WITH AMOUNTS IN EXCESS OF 1 INCH IN SEVERAL LOCATIONS. SPOTTERS REPORTED THAT PORTIONS OF SKYLINE ROAD NEAR SUNRISE WERE IMPASSABLE AND THAT WASHES IN THE AREA WERE ALSO FLOWING WITH WATER AND COVERING ROADWAYS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3250 11126 3250 11048 3175 11047 3177 11072 $$
000 WGUS75 KTWC 060412 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 912 PM MST TUE AUG 5 2008 AZC019-060419- /O.EXP.KTWC.FF.W.0052.000000T0000Z-080806T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 912 PM MST TUE AUG 5 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 903 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS THAT BROUGHT HEAVY RAIN TO THE TUCSON METRO AREA HAVE DIMINISHED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 915 PM MST. SOME OF THE WASHES WILL STILL BE FLOWING FOR ANOTHER COUPLE OF HOURS...SO MOTORISTS ARE ADVISED TO DRIVE WITH CAUTION. LAT...LON 3250 11126 3250 11048 3175 11047 3177 11072 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:00 PM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 5, 2:00 PM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST TUE AUG 5 2008 .SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...SOME HEATING DELAY BUT NOT LIKE YESTERDAY AS ATMOSPHERE RECOVERED WITH A MORE RESPONSIVE BOUNDARY LAYER. PLENTY OF MOISTURE WITH PRECIPITABLE WATER AT 1.7 ON THE 12Z KTUS SOUNDING AND SURFACE DEWPTS SOLIDLY INTO THE 60S MORNING HOURS HOLDING UPPER 50S TO LOWER 60S WITH NO PROBLEM THIS AFTERNOON. COVERAGE PROBABLY NOT THE BEST WITH LITTLE SHEAR AND VERY LITTLE STEERING LEVEL FLOW...BUT MUCH BETTER THAN YESTERDAY. HEAVY RAIN THE CONCERN WHERE THEY DO FORM AND HIGHER TERRAIN FAVORED. WEAK FLOW BELOW H5...BUT FAIRLY STRONG EASTERLY ABOVE THIS UNDER THE HIGH TO OUR NORTHEAST. THIS WILL ULTIMATELY FEED IMPULSES INTO THE AREA IN THE FORM OF EASTERLY WAVES...BUT THERE IS ALSO SOME DRIER AIR UPSTREAM IN PORTIONS OF NEW MEXICO AS WELL AS MOST OF CHIHUAHUA. AFTER INITIAL SLOWER DEVELOPMENT AGAIN EARLY TODAY...THIS EVENING COULD BE A FEATURED TIME FOR CONVECTIVE COVERAGE COMPARED TO THE PAST 36 HOURS. ALSO...THURSDAY NIGHT INTO THE WEEKEND COULD SEE SOME FOCUS FROM PROXIMITY OF INVERTED TROUGH AND DECENT MOISTURE SUPPLY. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 2:50 PM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 250 PM MST TUE AUG 5 2008 AZZ019-029>035-060700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 250 PM MST TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTER A QUIET DAY ACROSS THE REGION YESTERDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WITH SEVERAL DRIFTING SLOWLY WEST INTO THE VALLEYS AND DESERTS THIS EVENING. BECAUSE OF THEIR SLOW MOVEMENT AND THE MOIST ATMOSPHERE IN PLACE OVER SOUTHEAST ARIZONA...RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE FROM A FEW OF THESE STORMS...WHICH WOULD RESULT IN LOCALIZED FLASH FLOODING. FREQUENT LIGHTNING AND WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH AFTER 9 PM...BUT A FEW COULD LINGER PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A DAILY RISK OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. THERE MAY BE A SLIGHT DECREASE IN COVERAGE ON WEDNESDAY AS SLIGHTLY DRIER AIR ALOFT SPREADS WEST FROM THE SOUTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 5, 5:03 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 SSE MADERA CANYON 31.71N 110.88W
08/05/2008 E0.50 INCH SANTA CRUZ AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED LARGE QUANTITIES OF DIME TO
MARBLE SIZE HAIL COVERING THE GROUND AT MADERA CANYON.
&&
BTURNERLocal storm report, Aug 5, 6:15 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST RYAN FIELD 32.14N 111.17W
08/05/2008 E0 MPH PIMA AZ OTHER FEDERAL
RYAN FIELD REPORTED A WIND GUST OF 60 MPH AT 610 PM MST.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:13 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 62 min |
| Aug 5, 5:33 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Aug 5, 5:38 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 112 min |
| Aug 5, 5:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 64 min |
| Aug 5, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Aug 5, 6:31 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Aug 5, 7:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
| Aug 5, 7:52 PM MST | Areal Flood Advisory | TWC | Pinal | 113 min |
| Aug 6, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 25 min |
| Aug 6, 3:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 6, 4:14 PM MST | Areal Flood Advisory | TWC | Pima | 61 min |
| Aug 6, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 53 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.